Virginia, 2025Damaging Winds in Virginia, July 27, 2025
July 27, 2025 · NWS LWX · 16 events in 7 counties and zones
A cold front intersected a hot, humid, and unstable airmass over the Mid-Atlantic resulting in widely scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front intersected a hot, humid, and unstable airmass over the Mid-Atlantic resulting in widely scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:57 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 27, 8:57 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
957 AM EDT Sun Jul 27 2025
.SYNOPSIS...
A nearly stationary frontal boundary over the region will
slowly lift north as a warm front through this evening. This
front will gradually fizzle out over the next few days as high
pressure returns to the region. However, a warm and humid
airmass will yield daily shower and thunderstorm chances through
midweek. A stronger cold front arrives late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KLWX radar loop as of 9:45 AM shows rain showers moving across
western MD and into the eastern panhandle of WV. Visible
satellite shows cloud cover increasing along the I-81 corridor.
Held off on expanding the Heat Advisory into the Shenandoah
Valley due to cloud cover forecast to increase throughout the
day. This will likely inhibit heat indices from rising to
criteria west of the Blue Ridge. That being said, hot and humid
conditions are already being observed across the area with heat
indices in the 80s and low 90s as of 10AM. No changes were made
to the forecast with the previous forecast discussion below.
Some lingering showers are departing this morning as we have
finally stabilized area-wide. Starting to see some fog develop
across the Shenandoah Valley and in the central VA Piedmont.
Could see that become locally dense in a few spots as we head
towards daybreak.
A weak frontal boundary will gradually lift north through the
region this afternoon. Meanwhile, a potent piece of shortwave
energy will slide across the northern half of our forecast area.
Given the continue heat and humidity, this will result in
widespread showers and thunderstorm chances early this afternoon
through this evening. With plenty of instability, storms will
be capable of becoming strong to severe with the primary hazard
type being damaging wind gusts, as well as torrential rainfall.
Given the increased shear, there could be some isolated more
potent storms, which could produce some larger hail as well.
High temperatures will be in the upper 80s to low 90s with heat
indices 100-105 expected at lower elevations. A Heat Advisory is
in effect for portions of the I-95 corridor eastward from noon
to 8PM Sunday.
Overnight low temperatures will be in the 70s for most with
higher elevations dipping into the 60s. Similar very moist air
trapped near the surface tonight will likely yield some fog in
the lower elevations, some of which could be locally dense.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A hot and humid airmass remains overhead on Monday, but mid-
level height rises and surface high pressure building over the
region should yield less of a chance for thunderstorms during
the afternoon, at least east of the Blue Ridge. Coverage of
showers and thunderstorms will be much lower, with precipitation
chances largely confined to along and west of the Blue Ridge
where the diurnal terrain circulations will be the primary
driver of convection. High temperatures will be in the 90s for
most with higher elevations staying in the 80s. Heat index
values of 100-105 are expected at lower elevations.
High pressure/weak gradients will remain across the area Tuesday
while the large upper ridge remains centered to the southwest.
Forcing will be nebulous, so thunderstorm chances appear to be
relatively lower and focused on the diurnal terrain circulations.
However, we will be in northwest flow aloft around the ridge, so
will have to be mindful of any remnant MCVs that could provide an
extra source of lift. Heat will build further with the hottest
conditions of the week expected to start on Tuesday. Highs
return solidly to the mid 90s with perhaps upper 90s. Drier air
aloft may allow dew points to mix down a little, but heat index
values will still likely top out in the 100-110 range across
much of the area.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Warm and humid conditions continue through midweek as weak surface
high pressure remains to the southwest of the forecast area. A cold
front will slowly approach from the northwest through Wednesday,
before moving through the area on Thursday. This will yield
afternoon shower and thunderstorm chances Wednesday and Thursday. As
the cold front settles over the Carolinas, precipitation chances
will linger Friday before drying out overnight. Primarily dry
conditions are expected on Saturday as high pressure builds north of
the area. An isolated shower in the southern portions of the
forecast area cannot be ruled out as the aforementioned front
remains nearby.
In addition to the thunderstorm chances, heat indices will near Heat
Advisory criteria. High temperatures Wednesday will be in the 90s
for most with higher elevations staying in the upper 80s. Dewpoint
temperatures in the low/mid 70s will yield heat indices of 100-105
for most of the lower elevations. High temperatures cool on Thursday
in the wake of a cold front, with highs in the 80s to low 90s (70s
mtns) expected. Heat indices fall below criteria level, with values
in the 80s and 90s. High temperatures continue to cool on Friday and
Saturday with highs in the 70s to low 80s across the area.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A few showers remain over the metro terminals (DCA, BWI, and
MTN) at this time. Those are quickly either pushing off to the
east or dissipating. Expect lower CIGs to take hold as we move
into the next few hours, with several spots dropping to IFR, or
at least low end MVFR. Some fog may also develop, primarily at
CHO and MRB, which could also cause some flight restrictions
through daybreak. CIGs and VSBYs should quickly increase through
mid-morning.
Showers and thunderstorm chances will be at their highest today
as a weak frontal boundary lifts north as a warm front. This
occurs as a potent piece of upper-level energy sweeps through
the region. Winds will shift out of the SW as the front lifts
north at around 5 to 10 knots. Damaging wind gusts and
torrential rainfall will be the primary threats with storms
today, and perhaps some large hail in the strongest storms.
Unlike this past evening, storm chances should dwindle as we
head into the overnight period. Patchy fog could again be an
issue for some spots, especially in the typical low-lying and
rural areas.
Showers and thunderstorms remain possible Monday, mainly at
MRB and CHO. With high pressure moving back into the region,
areas further east should remain dry. Otherwise, prevailing VFR
conditions expected. On Monday, winds shift to northerly,
blowing at only around 5 knots.
VFR conditions should prevail Tuesday. Thunderstorm coverage
will likely be a minimum Tuesday under high pressure. Can't
completely rule out an isolated storm developing over the higher
terrain along/west of the Blue Ridge, so CHO and MRB could
potentially see effects from this. However, that chance is below
20 percent at this time, so not a likely scenario at this point
in time.
Prevailing VFR conditions are expected across all terminals
Wednesday and Thursday. On Wednesday, afternoon showers and
thunderstorms may lead to brief periods of flight restrictions. As a
cold front approaches from the west and pushes through the forecast
area on Thursday, coverage of showers and thunderstorms increase.
Sub-VFR conditions are possible again Thursday.
&&
.MARINE...
Lingering showers continue across the northern Chesapeake Bay
waters early this morning. These will taper off over the next
hour or two.
A potent piece of upper-level energy moving across the region
today amidst a continued hot and humid air mass will result in
likely thunderstorms this afternoon/evening. SMWs are likely to
be needed during this time, with gusty winds and frequent
lightning the primary threats.
Showers and thunderstorms are expected to stay well west of the
waters on Monday as high pressure returns to the region. No
marine hazards expected at this time.
High pressure Tuesday will result in light gradient winds. At
this time, thunderstorm coverage is forecast to be more isolated
Tuesday once again, and primarily focused well to the west of
the waters.
Daily shower and thunderstorm chances may lead to hazardous
conditions over the waters each afternoon/evening Wednesday and
Thursday. SMWs may be needed if storms become strong to severe.
Otherwise, no marine hazards are expected with winds remaining below
SCA criteria.
&&
.TIDES/COASTAL FLOODING...
Tides remain elevated over the next several high tide cycles,
partially due to the recent new moon, and partially due to light
flow not really allowing water to exit southward out of the
Chesapeake Bay. No areas are forecast to hit minor at this time,
but sensitive tidal locations will continue to reach Action
Stage during the high tide cycles through mid-week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ013-016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>039-050-
051-053>057-502-527.
WV...None.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...AVS/CJL
SHORT TERM...AVS/CJL
LONG TERM...AVS
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 27, 4:03 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Sun Jul 27 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-280915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
503 AM EDT Sun Jul 27 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect from noon to 8 PM Sunday for
locations near and south of Washington DC.
Isolated severe thunderstorms with damaging winds and isolated
instances of flash flooding are possible Sunday afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and humid conditions continue through Wednesday next week,
with heat index values of 105 to 109 possible during the afternoon
hours each day. The hottest days are expected to be Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-280915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
503 AM EDT Sun Jul 27 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect from noon to 8 PM Sunday for portions
of the Virginia piedmont and foothills.
Isolated severe thunderstorms with damaging winds and isolated
instances of flash flooding are possible Sunday afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hot and humid conditions continue through Wednesday next week.
Heat index values of 105 to 109 are possible east of the Blue
Ridge, and 100 to 104 west of the Blue Ridge during the afternoon
hours each day. The hottest days are expected to be Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-280915-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
503 AM EDT Sun Jul 27 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated instances of flash flooding are possible Sunday
afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heat index values of 100 to 104 are possible over the lower
elevations during the afternoon hours each day through Wednesday.
The hottest days are expected to be Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CJL
In the hours before
Local storm report, Jul 27, 12:52 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
152 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Marine Tstm Wind Reagan National Arpt 38.85N 77.03W
07/27/2025 E39 mph Arlington VA ASOS
A thunderstorm produced an estimated wind gust to 34
knots (39 MPH) near the ASOS at Ronald Reagan Washington
National Airport (KDCA) adjacent to the tidal Potomac
River.
&&
Event Number LWX2506406
DHLocal storm report, Jul 27, 1:12 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
212 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Marine Tstm Wind 2 E Woodbridge 38.64N 77.22W
07/27/2025 M44 mph ANZ536 VA Mesonet
A wind gust of 38 knots (44 MPH) was measured by the
Occoquan River WeatherFlow sensor (XOCC).
&&
Event Number LWX2506407
DHLocal storm report, Jul 27, 1:20 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
220 PM EDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Marine Tstm Wind 10 SE Bowleys Quarters 39.22N 76.24W
07/27/2025 E39 mph ANZ531 MD Mesonet
A thunderstorm produced an estimated wind gust to 34
knots (39 MPH) near a personal weather station in
Tolchester (KMDCHEST37) adjacent to the Chesapeake Bay.
&&
Event Number LWX2506410
DHThunderstorm Wind, Prince William
- When
- July 27, 1:22 PM EST
- Where
- Prince William County, 1.99 mi NNE of Hoadly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.708, -77.363
Trees blew down on Caisson Court.
Thunderstorm Wind, Prince William
- When
- July 27, 1:30 PM EST
- Where
- Prince William County, 1.04 mi WNW of Dale City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.624, -77.319
Trees blew down near the intersection of Cloverdale Road and Carson Drive.
Thunderstorm Wind, Prince William
- When
- July 27, 1:32 PM EST
- Where
- Prince William County, 0.9 mi ENE of Dumfries
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.575, -77.315
Trees blew down along US-1 Richmond Highway in Dumfries.
Thunderstorm Wind, Prince William
- When
- July 27, 1:38 PM EST
- Where
- Prince William County, 1.99 mi SW of Canova
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.660, -77.456
Trees blew down near the intersection of Marie Drive and Mary Jane Drive.
Thunderstorm Wind, Orange
- When
- July 27, 2:50 PM EST
- Where
- Orange County, 3.39 mi NW of Nasons
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.310, -78.066
Trees blew down across Orange County, including near the Rapidan Dam.
Thunderstorm Wind, Madison
- When
- July 27, 2:50 PM EST
- Where
- Madison County, 0.93 mi WSW of Uno
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.266, -78.246
Trees blew down across southern Madison County, including along VA-621 South Blue Ridge Turnpike.
Thunderstorm Wind, Spotsylvania
- When
- July 27, 2:57 PM EST
- Where
- Spotsylvania County, 1.27 mi NNW of Chancellorsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.318, -77.637
Trees blew down on VA-610 Elys Ford Road near Bullock Road.
Thunderstorm Wind, Albemarle
- When
- July 27, 3:00 PM EST
- Where
- Albemarle County, 1.25 mi ENE of Burnleys
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.158, -78.309
Trees blew down along VA-20 Stony Point Road near VA-641 Burnley Station Road.
Thunderstorm Wind, Loudoun
- When
- July 27, 3:06 PM EST
- Where
- Loudoun County, 1.24 mi SE of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.108, -77.663
Trees blew down near Hamilton and Hughesville, including on VA-848 Holmes Mill Road.
Thunderstorm Wind, Orange
- When
- July 27, 3:12 PM EST
- Where
- Orange County, 2.87 mi SE of Madison Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.169, -78.095
Trees blew down across Orange County, including along VA-643 Cox Mill Road and Mallorys Ford Road/Madison Run Road.
Thunderstorm Wind, Spotsylvania
- When
- July 27, 3:30 PM EST
- Where
- Spotsylvania County, 131.72 mi WNW of Granite Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.907, -80.114
Trees blew down along VA-632 South Roxbury Mills Road.
Thunderstorm Wind, Albemarle
- When
- July 27, 4:08 PM EST
- Where
- Albemarle County, 0.71 mi SW of Red Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.963, -78.629
Trees blew down along VA-760 Red Hill School Road to the east of VA-710 Taylors Gap Road.
Thunderstorm Wind, Albemarle
- When
- July 27, 4:32 PM EST
- Where
- Albemarle County, 2.12 mi NNE of Warren
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.800, -78.561
Trees blew down along VA-626 Langhorne Road near Rock Castle Creek.
Thunderstorm Wind, Nelson
- When
- July 27, 4:35 PM EST
- Where
- Nelson County, 0.4 mi N of Schuyler
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.786, -78.700
Trees and wires blew down in the 2100 block of VA-693 Salem Road causing a fire.
Thunderstorm Wind, Nelson
- When
- July 27, 4:35 PM EST
- Where
- Nelson County, 0.15 mi NW of Schuyler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.782, -78.702
A tree blew down on Tillman Lane near VA-617 Rockfish River Road/VA-693 Salem Road.
Thunderstorm Wind, Albemarle
- When
- July 27, 4:37 PM EST
- Where
- Albemarle County, 2.16 mi SW of Scottsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.782, -78.532
A tree blew down in the 1000 block of VA-726 James River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Nevada, July 27, 2025$1.5 million · 1 in hail · 4 events
- Tornado and Flooding in South Dakota, July 27 to 31, 2025EF2 · 13 events
- Tornado and Flash Flooding in New Mexico, July 27 to 31, 2025$395,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 27, 2025$311,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 27, 2025$40,000 · 1 in hail · 30 events
- Damaging Winds in Iowa, July 27 to 28, 2025$54,000 · 62 kt wind · 16 events
- Flash Flood in Illinois, July 27, 2025$50,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 27, 20251 injured · $20,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Minnesota, July 27, 20251.75 in hail · 32 events
- Damaging Winds in Maryland, July 27, 2025$34,000 · 56 kt wind · 6 events
- Excessive Heat in Nebraska, July 27 to 28, 202530 events
- Excessive Heat and Heat in Tennessee, July 27 to 28, 202528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269230, 1269231, 1269232, 1269233, 1269238, 1269239, 1269240, 1269241, 1269242, 1269244, 1269245, 1269246, 1269247, 1269248, 1269249, 1269250.